Deadly opioid Fentanyl confirmed in Boston overdose
A synthetic drug linked to dozens of overdose deaths in the Northeast in recent months has been found for the first time in a batch of heroin used in Boston, health officials said Tuesday.
Laboratory tests confirmed that fentanyl, a powerful man-made opioid, had been mixed with heroin used by a Boston addict who survived an overdose in March, said official of the city’s Public Health Commission. The drug was discovered by State Police chemists who tested a sample taken from the overdose scene, health officials said.
In response, the Public Health Commission issued a warning Tuesday to physicians, emergency workers, and the public to “exercise increased vigilance in promptly identifying suspected overdose patients and taking appropriate action.”
Fentanyl, which is used to relieve severe pain and is often given to end-stage cancer patients, can be as much as 40 times more powerful than heroin and 100 times more powerful than morphine. That added potency, if mixed into an addict’s normal dose of heroin, can put users at substantially greater risk of overdose and death.
But for some users, the extra potency makes fentanyl more attractive, substance-abuse counselors said.
Rita Nieves, the city’s director of addiction services, said the discovery could be a troubling sign that fentanyl-laced heroin is spreading among users in Boston and elsewhere in Massachusetts.
“Even though we had heard from active users that it’s out there, now we have this first test,” Nieves said. “We hope that doesn’t mean that there is now more.”
Although Tuesday’s announcement marked the first official confirmation of fentanyl’s presence in Boston, Massachusetts health workers and police had suspected for months that the drug might be linked to an alarming spike in overdose deaths in the state.
In Rhode Island, fentanyl has been detected in at least half of the 90 people who have died from apparent overdoses since Jan. 1, said James Palmer, spokesman for the Rhode Island Department of Health.
Between November and late February, more than 185 deaths from suspected overdoses of opioids — the name for both man-made drugs and those made from poppies — have been recorded in Massachusetts, State Police said. However, that figure does not include deaths in Boston, Worcester, and Springfield, where local police lead their own investigations and where overdose deaths since November have yet to be confirmed by toxicology tests.
Nieves said the confirmation of fentanyl in Boston supports what outreach workers have been hearing on the streets.
“Anecdotally, because we work with people who are active users, we do get to hear what’s going on,” Nieves said. “And we have heard that people were reporting that fentanyl was out there in the city, but we were not able to get it confirmed.”
Boston police Sergeant Michael McCarthy, a department spokesman, said his agency has sought State Police tests on additional drug samples obtained through undercover purchases.
The potentially lethal drug already had been found on Cape Cod, which has been hard hit by overdoses. Some clients in treatment programs have tested positive for fentanyl during their regular drug tests, said Max Sandusky, director of prevention and screening for the AIDS Support Group of Cape Cod.
“It’s been here for a while, and it’s certainly been in New England since the beginning of the year,” Sandusky said. “When it’s mixed with heroin, the initial high is very intense, and the opioid effects are very intense in terms of the danger it poses to somebody who is using it. Even individuals with a tolerance for opiates are at a greater risk because of that potency.”
Like many other areas of the state, Boston has been struggling to contain what Governor Deval Patrick called a public-health crisis when he declared a state of emergency last month.
Heroin overdoses increased by 76 percent in the city between 2010 and 2012, according to the figures from the Public Health Commission.
By April 22, Boston emergency workers had administered Narcan, a drug that reverses overdoses, 158 times since the beginning of the year, compared with 131 times for the same period last year.
Nieves said the health commission will distribute fliers to drug users alerting them to the discovery of fentanyl in Boston and carrying warnings about how to remain safe. The users will be advised to never take opiods while they are alone; to always carry Narcan; and to have a companion call 911 after an overdose.
The state’s Good Samaritan law protects people who report overdoses, even if drugs are present at the scene.
The signs of a fentanyl overdose, the flier says, are consistent with other opioid overdoses and include unconsciousness or unresponsiveness, slowed or stopped breathing, vomiting, and pinpoint pupils.
Nieves said the significance of finding fentanyl in Boston will take time to assess.
“Obviously, it’s concerning,” Nieves said. However, she added, “It’s hard to tell if this means that there’s more fentanyl or that they just happened to catch something.”